What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Dec 6, 12:30 AM EST, 30 minutes earlier.
Area forecast discussion, Dec 6, 12:30 AM EST, 30 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
1230 AM EST Mon Dec 6 2021
.Forecast Update...
Issued at 1005 PM EST Sun Dec 5 2021
As the CWA remains ahead of an approaching cold front, breezy south
winds are keeping temperatures very mild in the upper 50s to mid
60s, but as the front nears, expect periods of isolated to scattered
storms to move from the southwest to northeast through the area.
These storms will produce periods of heavy rainfall, lightning,
gusty winds, and small hail.
The main line of precipitation is expected to begin entering Dubois
County, Indiana around 6z. Then, work its way through southern
Indiana and central Kentucky during the rest of the night. Periods
of heavy rain and lightning should be expected, but the greater
concern is the wind profile, mainly over the western half of the
CWA. Low level (0-500 m) storm relative helicity values are over 200
m2/s2. This is very favorable for low level rotation, but low level
lapse rates/instability are weak which is helping keep strong storms
from becoming surface based. It's also helping keep (55 knot) 850 mb
winds from reaching the surface. SBCAPE/MLCAPE values are still
up to 1,000 J/kg, also better over the western half of the CWA.
Currently, the main line ahead of the front is firing up across
southern Missouri and Illinois, and the Kentucky Mesonet is showing
peak gusts just under 30 mph.
&&
.Short Term...(This evening through Monday)
Issued at 245 PM EST Sun Dec 5 2021
...Isolated Severe Storms Possible Tonight...
A mid-latitude cyclone continues to gradually strengthen from the
northern Plains to Upper Midwest this afternoon, with a 1000 mb sfc
low over western MN, triple point over IA, and cold front extending
west across KS. A warm front extends east into the Ohio Valley and
continues to lift north with time. Increasing southerly flow and an
area of clearing now over the eastern CWA have boosted temperatures
into the 60s to right around 70 degrees near the TN border. Sfc
dewpoints continue to exhibit a gradient with mid 40s lingering in
the northern Bluegrass. Elsewhere, sfc dewpoints are now in the
mid/upper 50s with low 60s observed in western KY. Strong theta-e
advection continues this afternoon and evening as the warm sector
becomes very well established.
The strengthening southwesterly LLJ and moist isentropic ascent will
bring scattered showers and a few storms to the area this afternoon
and evening. PWAT values have already increased to around 1.2 inches
in western KY, and this axis of moisture will continue to spread
north and east into central KY and southern IN. Later tonight, we
see the arrival of strong, deep lift focused along the sfc cold
front. The upper level trough continues to amplify over the Upper
Midwest/western Great Lakes, placing the CWA under the right
entrance region of a 140 kt jet streak over MI/Lake Huron. A 55 kt
southwesterly LLJ will be over the area at 06z as the cold front
begins to impinge on the northwestern CWA. Around this time, we're
also likely to see additional multicellular development to the south
in portions of south-central and west-central KY. Storm motion will
be to the northeast around 45-50 kt. With such strong SW winds just
off the surface, wind gusts of 30-40 mph will be possible beginning
late this afternoon outside of any showers or convection.
LCL-EL layer mean wind is largely parallel to the southwestward-
extending cold front, and given such strong linear forcing and
marginal instability, a squall line will be the primary convective
mode overnight and early Monday. This will be a high shear, low CAPE
QLCS capable of producing localized damaging wind gusts and
tornadoes. Shear, especially low-level shear and SRH, is extremely
strong. The environment immediately downstream of the QLCS will be
characterized by 0-1 km shear of 40-50 kts, 0-1 km SRH above 300
m2/s2, and notable low-level veering. Above 1 km, the wind profile
is largely just strong unidirectional (SW) flow with even slight
backing in the mid-levels. As for instability, it is marginal.
However, with a cool-season QLCS with such strong dynamics, it only
takes a small amount of CAPE to get severe weather. Global model and
CAM forecast soundings do suggest the elimination of a shallow low-
level inversion late this evening. The arrival of sfc dewpoints near
60 certainly plays a role with that. Marginal instability on the
order of 200-700 J/kg CAPE is likely to be surface-based. The 0-3 km
shear vector is WSW and increases from 40 to 50 kts between 06-12z,
so that does have at least some component perpendicular to the line.
Bowing segments could locally increase the damaging wind and tornado
threat. Very much in agreement with SPC's Day 1 expansion of the
Marginal and Slight Risk areas, as well as the 2% TOR risk.
Finally, there is a low-end threat for minor flooding after 06z as
well. HREF PMM QPF indicates a potential for 1.5+ inches of rain in
3 hours associated with the convection. The anomalous PWAT values
also support heavy rainfall rates. The heavy rainfall rates will be
brief, however. Limited residence time and dry antecedent conditions
will significantly reduce the threat for flash flooding.
FORECAST CONFIDENCE...
Confidence in isolated severe weather is medium. Confidence in flash
flooding is low.
TIMING...
The most likely time frame for severe weather is Midnight - 7 AM
EST.
Rain likely clears the Bluegrass and Lake Cumberland regions by mid-
morning. Expect breezy northwest flow and falling temperatures
through the day. Temperatures will remain near 60 F overnight but
40s will be common by lunchtime on Monday.
.Long Term...(Monday night through Sunday)
Issued at 244 PM EST Sun Dec 5 2021
Synopsis...
A very active week is in store. After tonight's heavy
rain and possible severe storms, an upper level wave will bring
moisture that will interact with cold surface temperatures to result
in a chance of some light snow Tuesday night. Another system will
follow on the heels of the Tuesday night weather-maker and bring us
a chance of showers and a few storms Thursday and possibly
Friday...and then a stronger disturbance will bring the threat of
another round of showers and storms this weekend, especially
Saturday night (as things look right now). Stay tuned to the latest
weather information to keep on top of these systems and the variety
of weather they will bring this week.
Technical Discussion...
Monday night into Tuesday look dry with zonal flow aloft and a
surface high pressure of Canadian origin sliding through the Ohio
Valley. This cold air mass will take temperatures Monday night down
into the lower 20s. Temperatures in southern and eastern parts of
central Kentucky will be 30 degrees colder at sunrise on Tuesday than
they were at dawn on Monday!
An upper trough will take aim at us Tuesday night and bring our next
chance of unsettled weather. Isentropic lift does increase overnight
on the 295K surface, but remains weak. Also, there will be
significant dry air in the 925-750mb layer that falling
precipitation will have to overcome, and there is some question of
how much those lower levels will moisten up. The trend from the
models and WPC has been to back off on snow amounts, and will
continue that in this package with forecast amounts only around a
trace west of I-65 and less than an inch to the east (higher amounts
will be possible in the eastern Kentucky foothills and
Appalachians). Keeping snowfall totals low is also in agreement with
all EPS and most GEFS members. As for surface temperatures, even
though most places are seeing air temperatures in the 60s today
(even some 70s), with the cold Canadian high coming in Monday night
with temperatures in the 20s and the mercury only recovering into
the 30s on Tuesday (perhaps lower 40s near the Tennessee border),
ground surface temperatures will come down from today's 2" soil
readings in the mid 40s. Road surface temperature forecasts keep
pavement temperatures mostly above freezing, but do suggest that a
brief dip to around 32 degrees may be possible. So, it looks like
the main issues for the Wednesday morning commute might be some
slick spots on elevated surfaces like overpasses and bridges.
Perhaps a little bit of snow in grassy areas and on rooftops as well.
Precipitation will taper off Wednesday as the upper trof axis moves
overhead midday and drier air moves in.
We'll get a brief break Wednesday night as weak shortwave ridging
passes overhead commensurate with weak pressure rises at the
surface.
There are some timing questions for rain later this week, but for
now it looks like Thursday into Thursday night, and possibly into
Friday, the next system coming in from the west will bring us a
chance of showers and perhaps a few rumbles of thunder as well.
The weekend looks interesting as a conspicuous upper trough barges
through the eastern half of the United States while a surface low
ejects from the central Plains to the Saint Lawrence Seaway. Right
now Saturday and Saturday evening look like the most likely time for
showers and thunderstorms. There should be plenty of shear in this
seasonably strong system along with some instability and high
precipitable water values. ECMWF EFI is .5 to .6 with a slightly
positive SoT. NAEFS is showing uncommonly robust vapor transport
compared to climatology. Definitely something to keep an eye on over
the coming week.
From Thursday through Sunday rainfall amounts of 1 to 3 inches won't
be out of the question. Current soil moisture levels are near
normal, but with tonight's heavy rain plus the additional wet
systems coming in over the next week, and a lack of green vegetation
on unfrozen ground, groundwater levels may rise. We typically see
increased chances of wetter than normal conditions during La Nina
winters and the Climate Prediction Center is indeed forecasting
increased chances of above normal precipitation this winter. Just
something to watch, if groundwater levels become and remain high
through the winter and potentially have an impact on late
winter/early spring flooding potential.
&&
.Aviation...(06Z TAF Issuance)
Issued at 1225 AM EST Mon Dec 6 2021
Showers and storms will affect the terminals off and on through the
night, with only BWG initially rain-free for the first couple hrs of
the TAF period. Look for MVFR ceilings below 2000 feet at times and
vis briefly dropping into IFR in the heaviest rain. Prevailing gusts
will be 25-30 kt out of the SW overnight.
Main squall line pushes through in the few hrs just before daybreak,
and we'll keep the prevailing 25-30 kt gusts. Can't rule out 35-40
kt gusts but that will be too brief and may not even directly affect
any of the terminals, so will not mention in the TAFs.
Cold front pushes off to the east and southeast by mid-morning, with
winds coming around to W-NW and cig/vis improving to VFR as the rain
departs. Will keep gusts up around 25 kt for most of the daylight
hours, with winds laying down after sunset.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&
Update...KDW
Short Term...EBW
Long Term...13
Aviation...RAS
Hazardous weather outlook, Dec 5, 3:35 PM EST, 9 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
335 PM EST Sun Dec 5 2021
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-062045-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
335 PM EST Sun Dec 5 2021 /235 PM CST Sun Dec 5 2021/
This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.
.DAY ONE...Tonight.
Widespread showers and storms are expected tonight ahead of a cold
front. Some of the storms could become strong to severe with
localized damaging winds being the main threat. Brief tornadoes can
also not be ruled out. The main severe weather risk is between
Midnight and 7 AM EST Monday. Outside of showers and storms, gusty
winds between 30 and 40 mph will be possible at times this evening.
Overall, 1 to 2 inches of rain is expected through Monday morning
with a few localized amounts over 2 inches possible. While flooding
is not a major concern, a few nuisance water issues could arise.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
There is potential for minor snow accumulation late Tuesday night
into Wednesday morning. Confidence remains low in amounts and
potential impact.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed to report instances of heavy rain or gusty
winds overnight into Monday.
EBW/13
In the hours before
Special weather statement, Dec 5, 7:45 PM EST, 5 hours 15 minutes before
Special Weather Statement
National Weather Service Louisville KY
645 PM CST Sun Dec 5 2021
KYZ061-062-071-060100-
Warren KY-Edmonson KY-Butler KY-
645 PM CST Sun Dec 5 2021
...A strong thunderstorm will impact portions of eastern Butler,
northeastern Warren and Edmonson Counties through 700 PM CST...
At 645 PM CST, Doppler radar was tracking a strong thunderstorm near
Plum Springs, moving east at 50 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Brownsville around 655 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3716 8649 3730 8612 3722 8605 3706 8607
3706 8611 3705 8612 3699 8641
TIME...MOT...LOC 0045Z 250DEG 43KT 3711 8637
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
RASSpecial weather statement, Dec 5, 8:16 PM EST, 4 hours 44 minutes before
Special Weather Statement
National Weather Service Louisville KY
716 PM CST Sun Dec 5 2021
KYZ062-063-074-060145-
Hart KY-Edmonson KY-Barren KY-
716 PM CST Sun Dec 5 2021
...A strong thunderstorm will impact portions of Edmonson, Hart, and
northern Barren Counties through 745 PM CST...
At 715 PM CST, Doppler radar was tracking a strong thunderstorm 7
miles east of Brownsville, moving northeast at 40 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Munfordville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3720 8627 3738 8589 3717 8577 3715 8589
3711 8606 3709 8619
TIME...MOT...LOC 0115Z 246DEG 33KT 3716 8614
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
RASSpecial weather statement, Dec 5, 8:57 PM EST, 4 hours 3 minutes before
Special Weather Statement
National Weather Service Louisville KY
857 PM EST Sun Dec 5 2021
KYZ053-063>065-060230-
Hart KY-Taylor KY-Larue KY-Green KY-
857 PM EST Sun Dec 5 2021
...A strong thunderstorm will impact portions of Green, southeastern
Larue, eastern Hart and northwestern Taylor Counties through 930 PM
EST/830 PM CST/...
At 856 PM EST/756 PM CST/, Doppler radar was tracking a strong
thunderstorm 8 miles east of Munfordville, moving northeast at 35
mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3719 8578 3735 8587 3754 8553 3728 8537
TIME...MOT...LOC 0156Z 247DEG 31KT 3730 8574
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
RASSpecial weather statement, Dec 5, 9:30 PM EST, 3 hours 30 minutes before
Special Weather Statement
National Weather Service Louisville KY
930 PM EST Sun Dec 5 2021
KYZ064-065-060300-
Taylor KY-Green KY-
930 PM EST Sun Dec 5 2021
...A strong thunderstorm will impact portions of Green and Taylor
Counties through 1000 PM EST/900 PM CST/...
At 929 PM EST/829 PM CST/, Doppler radar was tracking a strong
thunderstorm north of Greensburg, moving east at 45 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Campbellsville around 945 PM EST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3721 8558 3738 8564 3747 8542 3747 8535
3744 8528 3742 8527 3742 8525 3744 8523
3746 8516 3745 8515 3745 8513 3741 8508
3740 8509 3738 8513 3736 8513 3732 8516
3731 8519 3729 8518 3727 8520
TIME...MOT...LOC 0229Z 253DEG 38KT 3733 8551
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
RASSpecial weather statement, Dec 5, 10:26 PM EST, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Louisville KY
926 PM CST Sun Dec 5 2021
KYZ026-027-061-062-060400-
Grayson KY-Edmonson KY-Butler KY-Ohio KY-
926 PM CST Sun Dec 5 2021
...A strong thunderstorm will impact portions of Butler, Grayson,
Ohio and Edmonson Counties through 1000 PM CST...
At 925 PM CST, Doppler radar was tracking a strong thunderstorm 10
miles west of Morgantown, moving east at 55 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Morgantown around 935 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3752 8632 3726 8623 3715 8693 3718 8692
3718 8689 3719 8691 3722 8690 3723 8692
3724 8691 3724 8694 3726 8696 3726 8697
3733 8699
TIME...MOT...LOC 0325Z 254DEG 47KT 3727 8686
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
RASSpecial weather statement, Dec 5, 11:06 PM EST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Louisville KY
1106 PM EST Sun Dec 5 2021
KYZ027-028-053-062-063-060500-
Hart KY-Grayson KY-Edmonson KY-Hardin KY-Larue KY-
1106 PM EST Sun Dec 5 2021
...Strong thunderstorms will impact portions of Larue, Hart,
Grayson, Edmonson and southern Hardin Counties through MIDNIGHT
EST/1100 PM CST/...
At 1105 PM EST/1005 PM CST/, Doppler radar was tracking strong
thunderstorms along a line extending from Leitchfield to 7 miles
northwest of Brownsville. Movement was east at 40 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Munfordville and Hodgenville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3751 8633 3765 8562 3718 8575 3723 8643
3729 8646
TIME...MOT...LOC 0405Z 263DEG 34KT 3747 8628 3728 8636
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
RAS